Dr. Sussman is editor of Primary Psychiatry as well as Associate Dean for Post-Graduate Programs and professor of psychiatry at the New York University School of Medicine in New York City.
Dr. Sussman reports no affiliation with or financial interest in any organization that may pose a conflict of interest.
Email questions or comments to firstname.lastname@example.org
While reading the Wall Street Journal on the morning of March 8, 2010, I came across the following headline under the New Medical Findings section:“Say What? New Risk in Pain-Reliever Use.”1 The brief article, based on a study published in the American Journal of Medicine,2 went on to report the following:
“Regular use of pain-relief medicine appears to increase men’s risk of hearing loss, especially among middle-aged men, according to an American Journal of Medicine study. Researchers surveyed nearly 27,000 men every two years from 1986 to 2004; about one-fourth of the men said they had been diagnosed with hearing loss. Men who used pain relievers at least twice a week were more likely than non-users to be diagnosed. Aspirin users were 12% more likely, those on ibuprofen-like drugs were 21% more likely and users of acetaminophen, 22% more likely. Men from 45 to 50 years old at the start of the study faced the greatest risk—a 33% increase for aspirin, 61% for ibuprofen and 99% for acetaminophen. Previous nonhuman research has found some substances in pain-relievers can decrease blood flow to the cochlea, the part of the inner ear that converts waves sound into brain signals.”2
This was of particular personal interest to me because in recent years there has been decline in my hearing, along with an increase in tinnitus. It got suddenly worse ~1 year ago. The physicians at my institution gave me the full work up—magnetic resonance imaging, computerized axial tomography scan, and advanced auditory testing—trying to determine why, other than age, there had been such a sudden change. Nothing turned up. However, reading this article made me question whether years of using ibuprofen for various ailments had caused or contributed to my hearing problems. It also caused me to realize how often it is that we only find out about some serious drug adverse effect many years or even decades after it has come into clinical use. This is certainly the case with drugs in all therapeutic areas, including those used to treat mental disorders.
For example, there is growing evidence that use of antidepressants may be associated with an increase in risk for developing diabetes. Two studies3,4 have been published in recent months that strongly suggest that patients treated with these agents be monitored closely for evidence of glucose dysregulation.
One study3 found that use of selective serotonin reuptake inhibitors (SSRIs) was only associated with a significantly reduced risk of developing type 2 diabetes compared to using tricyclic antidepressants (TCAs) alone (37.5% versus 44.2%), but that using TCAs/SSRIs concurrently was associated with an increased risk of type 2 diabetes compared to using a TCA alone (59.8% versus 44.2%). After adjusting for sex, age, number of physician visits, and use of augmentation therapy, only the use of TCAs and SSRIs concurrently was associated with an increased risk of type 2 diabetes compared to using TCAs only. Using multiple antidepressants or SSRI monotherapy was not associated with an increased risk of diabetes compared to using TCAs alone. SSRI use in the study was associated with weight gain during the study. The investigators found that elevated depression inventory scores, which were present in 10.3% of patients on study entry, did not predict whether patients would develop diabetes during the study, but baseline antidepressant use did. When other factors associated with the risk of developing diabetes were controlled, elevated depression scores at baseline or during the study were not associated with diabetes risk in any arm.
As part of the study, some patients were put on metformin, an antidiabetic drug, as prophylactic treatment. The study showed that treatment with metformin did have a protective effect—those participants on antidepressants with metformin did not develop diabetes. Other findings were that antidepressant treatment for shorter periods or with lower daily doses were not associated with an increased risk. Recent use of other antidepressants was associated with an 80% increase in risk of diabetes; however, a dose or duration effect could not be detected, probably because of the rather low number of exposed case and comparison subjects.
Another study found results that are consistent with the data from the randomized Diabetes Prevention Program trial cited above. This article4 reported on a large observational study, which included >160,000 patients with depressive disorder treated with antidepressants for up to 2 years. It was found that recent long-term use of antidepressants in moderate to high daily doses was associated with an 84% increase in risk of diabetes. This association was present for both TCAs and SSRIs. The authors reported that antidepressant treatment for shorter periods or with lower daily doses was not associated with increased risk. Recent use of other antidepressants was associated with an 80% increase in risk of diabetes. However, a dose or duration effect could not be detected, probably because of the low number of exposed case and comparison subjects. There was a four-fold increase in risk of diabetes associated with long-term therapy with paroxetine in daily doses >20 mg/day but not with long-term use of fluoxetine, citalopram, or sertraline. Paroxetine, venlafaxine, fluvoxamine, and amitriptyline were associated with the highest risk.
These two studies3,4 are consistent with a third study, a Canadian review5 of the medical history of 2,400 people who were diagnosed with depression and were taking antidepressants. The investigators set out to determine whether there was a clear correlation between that disease and type 2 diabetes. They found that people with a history of depression had a 30% increased risk of type 2 diabetes. They divided the group into four categories: those taking older antidepressants, using newer treatments, using a combination of both old and new treatments, and who were switching medications. The risk of diabetes almost doubled for the patients who were using two types of therapies at the same time, TCAs and SSRIs. Collectively, these findings suggest a need for regular screening for diabetes in depression, particularly those taking more than one antidepressant.
An obvious question that arises as a result of these findings is whether the growing practice of augmenting antidepressants with second-generation antipsychotic, which have a well-established risk profile for causing cardiometabolic disturbances, will result in an even higher incidence of type 2 diabetes among patients on combination therapy. This issue surely should be on our radar.
I want to thank Brendan T. Carroll, MD, and Francisco Appiani, MD, for serving as guest editors for this issue of Primary Psychiatry. Their guest editorial provides an overview on the articles that focus on this month’s theme—catatonia. I would also urge you to read the case report by Michael M. Messer, MD, and Irina V. Haller, PhD, MS, which describes exciting findings about the effectiveness of ketamine as an antidepressant. In recent years, it has become clear that this anesthetic/recreational drug may pave the way for a new generation of effective antidepressants. PP
1. Singer-Vine J. Say what? New risk in pain-reliever use. Wall Streeet Journal. March 8, 2010. Pg D4.
2. Curhan SG, Eavey R, Shargorodsky J, Curhan GC. Analgesic use and the risk of hearing loss in men. Am J Med. 2010;123(3):231-237.
3. Rubin RR, Ma Y, Marrero DG, et al. Elevated depression symptoms, antidepressant medicine use, and risk of developing diabetes during the Diabetes Prevention Program. Diabetes Care. 2008;31(3):420-426.
4. Andersohn F, Schade R, Suissa S, Garbe E. Long-term use of antidepressants for depressive disorders and the risk of diabetes mellitus. Am J Psychiatry. 2009;166(5):591-598.
5. Brown LC, Majumdar SR, Johnson JA. Type of antidepressant therapy and risk of type 2 diabetes in people with depression. Diabetes Res Clin Pract. 2008:79(1);61-67.